Ohio, 2019

Flooding and Damaging Winds in Ohio, July 21, 2019

July 21, 2019 · NWS ILN · 13 events in 5 counties and zones

Scattered thunderstorms developed ahead of a cold front moving into the Ohio Valley.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$35,000
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Scattered thunderstorms developed ahead of a cold front moving into the Ohio Valley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jul 21, 9:48 AM EST, 1 hour 38 minutes earlier.

Area forecast discussion, Jul 21, 9:48 AM EST, 1 hour 38 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wilmington OH
1048 AM EDT Sun Jul 21 2019

.SYNOPSIS...
Warm and humid conditions will continue today as a slow moving
cold front provides periods of scattered showers and storms
today through Monday. Cooler and drier air will settle by
midweek, with an extended stretch of below normal temperatures
and dry weather conditions expected for most of the upcoming
week.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Convection is developing in Kentucky in an area of higher CAPE.
Expect this area to continue throughout the morning. Meanwhile,
additional convection is expected to develop along a cold front
in northern Ohio later today. The two areas will try to merge
by late afternoon, giving scattered precipitation chances to the
entire forecast area. With the front in the area, a
thunderstorm or two could be strong to severe with damaging
winds and heavy rain the two main theats.

Heat headlines continue as is. Highs in the lower 90s still look
reasonable, with heat indices between 100-105.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM MONDAY/...
Ongoing convection near the I-70 corridor will shift southeast
through the late evening hours, with scattered coverage likely
to be maintained at times through the overnight period tonight.
In fact, a developing surface wave along the sagging front will
help stall the front /or at least slow its southward
progression/ late tonight into the day on Monday.

Midlevel energy ahead of the main trof axis will continue to
work its way east through the nighttime and early morning hours,
with a fairly strong signal for renewed shower/storm development
late tonight prior to daybreak -- especially for areas near and
south of the I-71 corridor. Due to the slower progression of
the various forcing mechanisms through the area on Monday --
most notably the surface wave developing along the front and
moving along and nearly parallel to the Ohio River --
convective redevelopment is expected Monday morning into the
afternoon. There continues to be an increasing signal, both
deterministically and from an ensemble perspective, in more
widespread rain and storms near/south of the I-71 corridor past
daybreak Monday through the end of the short term period.
Although areas from northern Kentucky through south-central Ohio
may not get much rain today (other than isolated/scattered
disorganized activity this afternoon), the better chance for
instances of heavy rain in these areas may end up being Monday
morning and afternoon. While certainly there was not enough
confidence to go with a flash flood watch in these areas, will
maintain mention in the HWO for Monday for the potential for
heavy rain and isolated flooding stretching from north-central
Kentucky through south-central Ohio.

There will be quite a bit of cloud cover and precipitation
ongoing throughout the day Monday, with high temperatures
considerably cooler than has been the case in recent memory.
Highs will top out in the lower to upper 70s from NW to SE,
respectively.

&&

.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
The cold front will push off to our southeast Monday night into
Tuesday morning, allowing for the shower and thunderstorm activity
to gradually taper off. We will remain below normal for
temperatures with highs on Tuesday in the mid to upper 70s.

Surface high pressure will then build into the region for mid to late
week. However, the stronger mid and upper level ridging will remain
over the western United States. This will help keep our region in
more of a northwest flow pattern aloft. At this point, it looks like
any energy riding over the ridge will generally remain to our
north/northeast. As a result, will maintain a dry forecast through
Friday although suppose there could eventually be a lower end pcpn
later in the week.

High temperatures will slowly moderate to more normal daytime
readings. Highs by Friday and Saturday will be back into the mid to
possibly upper 80s.

&&

.AVIATION /15Z SUNDAY THROUGH THURSDAY/...
VFR conditions will prevail through the first part of the TAF
period as convectively-generated cirrus gradually overspreads
the area from the west during the morning hours, with VFR
diurnally- driven Cu expected to sprout by 15z. Isolated to
scattered storms will develop today, initially south/west of
even KCVG and KLUK before activity moves northeast and begins to
impact some of the terminals past 18z. This initial/southern
activity will be relatively slow moving and isolated/disorganized,
leading to uncertainties in exactly when/where it will have the
best chance at impacting southern sites of KILN, KCVG, and KLUK
by mid- afternoon. However, past about 21z or so, a more
organized complex/cluster of storms will likely be moving east
through the region, eventually impacting KDAY, KCMH, and KLCK
through the evening (approximately 22z-03z or so). There is
higher confidence in seeing this activity move over the northern
terminals than earlier day activity further south for southern
terminals. However, it appears likely that all of the local
sites will experience at least brief SHRA or TSRA activity at
some point in the several hour period around 00z. Between 03z-
06z, pcpn will become more isolated but not shut off completely,
so did keep a VC going through the remainder of the TAF period
as the best coverage of activity slides southeast later in the
overnight period.

Light southwesterly winds this morning and this afternoon will
go more westerly and eventually northerly toward the end of the
period as the front sags through the area. However, winds may
end up being more light and variable past sunset with a very
weak pressure gradient becoming temporarily established late
this evening through early Monday morning.

VFR CIGs this evening will likely go MVFR and potentially even
IFR towards daybreak Monday as abundant low level moisture works
into the area near the advancing frontal boundary. Of course,
brief MVFR CIGs and MVFR/IFR VSBYs will be possible with any
TSRA activity this afternoon/evening. However due to inherent
uncertainties involving timing and placement of such lower
VSBYs, these instances of brief VSBY reductions will be handled
with amendments as needed.

OUTLOOK...Thunderstorms are expected tonight into Monday. There
is potential for MVFR or even IFR CIGs late tonight into Monday
morning.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...Heat Advisory until 8 PM EDT this evening for OHZ026-034-035-
     042>046-051>056-060-062>065-070>074-078>082-088.
     Excessive Heat Warning until 8 PM EDT this evening for OHZ061-
     077.
KY...Heat Advisory until 8 PM EDT this evening for KYZ089>100.
IN...Heat Advisory until 8 PM EDT this evening for INZ050-058-059-
     066-073>075-080.

&&

SYNOPSIS...KC/Sites
NEAR TERM...Sites
SHORT TERM...KC
LONG TERM...JGL
AVIATION...KC
Hazardous weather outlook, Jul 21, 3:08 AM EST, 8 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
408 AM EDT Sun Jul 21 2019

INZ050-058-059-066-073-074-OHZ026-034-035-042>046-051>056-060-062-
070-220815-
Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Hardin-Mercer-
Auglaize-Darke-Shelby-Logan-Union OH-Delaware-Miami-Champaign-Clark-
Madison-Franklin OH-Licking-Preble-Greene-Butler-
408 AM EDT Sun Jul 21 2019

...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Central Ohio, Southwest Ohio and West Central
Ohio.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

Scattered storms are expected to develop this afternoon through
tonight, with a few strong to severe storms possible during this
time. The main threat will be damaging winds. Additionally, some of
these storms could produce locally heavy rainfall, with isolated and
localized flooding possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ061-220815-
Montgomery-
408 AM EDT Sun Jul 21 2019

...EXCESSIVE HEAT WARNING IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for West Central Ohio.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Excessive Heat Warning.

Scattered storms are expected to develop this afternoon through
tonight, with a few strong to severe storms possible during this
time. The main threat will be damaging winds. Additionally, some of
these storms could produce locally heavy rainfall, with isolated and
localized flooding possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

INZ075-080-KYZ089>100-OHZ063>065-071>074-078>082-088-220815-
Ohio-Switzerland-Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant-
Pendleton-Bracken-Robertson-Mason-Lewis-Fayette OH-Pickaway-
Fairfield-Warren-Clinton-Ross-Hocking-Clermont-Brown-Highland-Adams-
Pike-Scioto-
408 AM EDT Sun Jul 21 2019

...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for Southeast Indiana, Northeast
Kentucky, Northern Kentucky, Central Ohio, South Central Ohio and
Southwest Ohio.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

Scattered storms are expected to develop this afternoon through
tonight, with a few strong to severe storms possible during this
time. The main threat will be damaging winds. Additionally, some of
these storms could produce locally heavy rainfall, with isolated and
localized flooding possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Additional scattered storms are expected Monday morning through
early evening, with a few strong to severe storms possible during the
afternoon. The main threat will be damaging winds. Some of these
storms could also produce locally heavy rainfall, with isolated and
localized flooding possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ077-220815-
Hamilton-
408 AM EDT Sun Jul 21 2019

...EXCESSIVE HEAT WARNING IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for Southwest Ohio.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Excessive Heat Warning.

Scattered storms are expected to develop this afternoon through
tonight, with a few strong to severe storms possible during this
time. The main threat will be damaging winds. Additionally, some of
these storms could produce locally heavy rainfall, with isolated and
localized flooding possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Additional scattered storms are expected Monday morning through
early evening, with a few strong to severe storms possible during the
afternoon. The main threat will be damaging winds. Some of these
storms could also produce locally heavy rainfall, with isolated and
localized flooding possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 21, 10:48 AM EST, 38 minutes before
Special Weather Statement
National Weather Service Wilmington OH
1148 AM EDT Sun Jul 21 2019

KYZ096>099-OHZ079-211630-
Pendleton KY-Robertson KY-Mason KY-Bracken KY-Brown OH-
1148 AM EDT Sun Jul 21 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT MASON...ROBERTSON...
BRACKEN...SOUTHEASTERN PENDLETON AND SOUTHERN BROWN COUNTIES UNTIL
1230 PM EDT...

At 1147 AM EDT, radar indicated strong thunderstorms along a line
extending from near Maysville to 11 miles north of Cynthiana, moving
northeast at 20 mph.

STORM HAZARDS INCLUDE...
Winds to 35 mph...
Pea size hail...
Frequent cloud-to-ground lightning...
Very heavy rain...

Locations impacted include...
Maysville, Washington, Ripley, Aberdeen, Augusta, Lewisburg,
Brooksville, Higginsport, Mount Olivet, Dover, Germantown, Sardis,
Browning Corner, Burika, Stonewall, Mays Lick, Powersville,
Johnsville, Tuckahoe and Piqua.

Do not stay in the open or seek shelter under trees when lightning
threatens. Move indoors when thunderstorms approach.

Water will pond on roads and may quickly fill roadside ditches and
small streams.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3846 8410 3848 8413 3848 8415 3849 8415
      3848 8417 3850 8416 3850 8418 3856 8416
      3855 8421 3856 8422 3857 8420 3858 8421
      3858 8426 3874 8430 3882 8377 3852 8367
      3847 8390 3849 8393 3846 8397 3844 8404
TIME...MOT...LOC 1547Z 205DEG 19KT 3861 8374 3854 8422

Novak

The radar

The Cincinnati radar (KILN), 76 km away, was scanning. The volume nearest the first event began at 16:26 UTC.

Open the radar archive at this moment

Event by event

11 thunderstorm wind, 2 flood. Local standard time, as filed.

Thunderstorm Wind, Brown

When
July 21, 11:26 AM EST to 11:28 AM EST
Where
Brown County, 0.88 mi NW of Ripley
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
38.740, -83.840

A few trees were downed.

Thunderstorm Wind, Brown

When
July 21, 11:30 AM EST to 11:32 AM EST
Where
Brown County, Georgetown
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
38.870, -83.900

A few trees were downed.

Thunderstorm Wind, Brown

When
July 21, 11:43 AM EST to 11:45 AM EST
Where
Brown County, 0.54 mi W of Hamersville
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
38.920, -83.990

A few trees were downed.

Flood, Brown

When
July 21, 11:45 AM EST to 12:45 PM EST
Where
Brown County, 0.67 mi W of Georgetown to 0.79 mi W of Georgetown
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.871, -83.912

High water was reported on State Route 125.

Thunderstorm Wind, Highland

When
July 21, 12:17 PM EST to 12:19 PM EST
Where
Highland County, 0.54 mi W of Buford
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
39.070, -83.860

A tree was downed on Greenbush Road.

Flood, Highland

When
July 21, 12:30 PM EST to 1:30 PM EST
Where
Highland County, 0.19 mi SE of Hillsboro to 0.79 mi N of Hillsboro
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.198, -83.618

A few roads had high water on them in the Hillsboro area.

Thunderstorm Wind, Butler

When
July 21, 4:55 PM EST to 4:57 PM EST
Where
Butler County, 1.07 mi SSW of Oxford Miami Univ Ar
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
State Official
Coordinates
39.486, -84.787

Several trees were downed on Brookville Road and Stillwell-Beckett Road.

Thunderstorm Wind, Montgomery

When
July 21, 4:56 PM EST to 4:57 PM EST
Where
Montgomery County, (Day)cox Dayton Intl
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
39.900, -84.220

Thunderstorm Wind, Montgomery

When
July 21, 5:12 PM EST to 5:14 PM EST
Where
Montgomery County, 1.35 mi SSW of Air Hill
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
State Official
Coordinates
39.803, -84.382

A few trees were downed near the intersection of Wolf Creek Pike and Providence Pike.

Thunderstorm Wind, Montgomery

When
July 21, 5:15 PM EST to 5:17 PM EST
Where
Montgomery County, 0.53 mi W of Kingsville
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
39.770, -84.290

A tree was downed.

Thunderstorm Wind, Montgomery

When
July 21, 5:20 PM EST to 5:22 PM EST
Where
Montgomery County, 0.69 mi S of Greenview
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
39.840, -84.270

A tree was downed.

Thunderstorm Wind, Montgomery

When
July 21, 5:50 PM EST to 5:52 PM EST
Where
Montgomery County, 0.12 mi SSE of Miamisburg
Measured
45 kt (52 mph) estimated gust
Property damage
$100
Reported by
State Official
Coordinates
39.648, -84.279

A small tree was downed on Cottage Avenue.

Thunderstorm Wind, Logan

When
July 21, 6:32 PM EST to 6:35 PM EST
Where
Logan County, 3.69 mi N of West Liberty
Measured
60 kt (69 mph) estimated gust
Property damage
$20,000
Reported by
Public
Coordinates
40.303, -83.759

Numerous trees and power lines were downed near U.S. 68 and Township Road 190. Trees were also downed along County Roads 5 and 29.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2019Every state in 2019This day in weather historyWarnings in Ohio, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 828311, 828310, 828309, 828307, 828306, 828304, 828313, 828314, 828315, 828668, 828669, 828316, 828670.